Jump to content

Photo

Headaches with Insulin

- - - - -

  • Please log in to reply
3 replies to this topic

#1
Skylane

Skylane

    Junior Member

  • 500 plus
  • PipPip
  • 22 posts
I started taking insulin, Humolog and Lantus, about 6 months ago. Although I have gained a great deal of control I have developed dull headaches. It seems to be most pronounced around and after I take my shots. Do others have a similar problem and what is the cause?:confused:
A1C 6.5 (10/2008)
Humalog/ Novolog
Lantus
:cool:

#2
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts
To quote my Novorapid notes, "This medecine helps most people for whom it is prescribed, but it may have unwanted side effects in a few people". (It was sitting in front of me when I read your post :) ) As generic as that sounds, it seems pretty apt to me to describe what can happen with insulins.

If you search in the type 1 forum long enough, you'll find the odd person cropping up who identifies side effects with an insulin.

The following is my experience and opinion only and of course not medical advice. In the first instance you really should discuss this with your doctor.

I have had demonstrable side effects to a number of insulins. Humalog gave me nausia on a daily basis for the 2-3 weeks I tried it. Apridra for a few days made me feel hots flushes, you could almost call them headaches (I could expect this may die down as the body adjusts, not sure).

Lantus gave me all sorts of effects towards feeling fatigued. drained, and even emotionally affected (this in itself appears to be a "shared" by a number of people - slightly controversially - I can certainly speak for myself, it was extremely clear to me).

In the case of Lantus apparently causing such effects, I have no lead or idea why. Again I want to stress it seems to affect just a proportion of people. In the case of Humalog or others having shall we say "small" effects like headaches, a theory is a mild intolerance or allergy to one of the additives to the specific insulin. I am lucky that Novalog does not have any side effects for me.

If you feel it's the Humalog, you do have one very easy way to side step it and try a very close alternative: Novalog. You mention it in your sig. Have you been on it, did it have the same effect? If you switch between the two for some reason, I can recommend from personal experience to try abstaining. My body at least, needs a few days to acclimatise to the particular insulin, and it's impossible to know what is doing what in the case of side effects.
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#3
soso

soso

    Senior Member

  • 500 plus
  • 1,599 posts
I can say that when I started on Novorapid I got a headache every time I bolused for about 6 months.. they were quite bad and first and a real 'spaced out' head feeling as well.. it would come on 15 mins after the shot and slowly fade as the insulin action did.. I was only on bolus so am certain it was that and if I had an insulin holiday where I ate almost no carbs and so no insulin..no headache..
It drove me a bit mad, I think I posted here to see if anyone else had it.. I don't remember how long it took to fade, but it was quite a while and I don't seem to get it any more..
SoSo


Dx Sept 2004
A1c 5.5
MDI

#4
Skylane

Skylane

    Junior Member

  • 500 plus
  • PipPip
  • 22 posts
I use Novolog injections breakfast and supper and Humolog pen injections for lunch with about 70 units of Lantus at 7pm daily. The headaches are pretty much constant and very low grade. I will try using just one rapid acting for a few weeks and see how that does. Thanks for your comments.
A1C 6.5 (10/2008)
Humalog/ Novolog
Lantus
:cool:




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users